Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 317, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 18, 2020, 3:59 AM MDT for Cherry County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2020, 3:59 AM MDT (09:59 UTC)
- Expired
- Aug 18, 2020, 4:45 AM MDT
- In force
- 46 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 75 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 10.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 2493 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
787
WUUS53 KLBF 180959
SVRLBF
NEC031-181045-
/O.NEW.KLBF.SV.W.0317.200818T0959Z-200818T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
459 AM CDT Tue Aug 18 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
East central Cherry County in north central Nebraska...
* Until 545 AM CDT.
* At 458 AM CDT, a severe thunderstorm was located 11 miles south of
Valentine, moving south at 40 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Valentine National Wildlife Refuge, Big Alkali Lake State Wildlife
Management Area, Schlagel Creek State Wildlife Management Area and
Highway 83 crossing Goose Creek.
This includes Highway 83 between mile markers 176 and 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4279 10068 4281 10052 4240 10027 4235 10063
TIME...MOT...LOC 0958Z 347DEG 35KT 4271 10058
HAIL...1.50IN
WIND...<50MPH
$$
Taylor2 follow-up statements
868
WWUS53 KLBF 181017
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
517 AM CDT Tue Aug 18 2020
NEC031-181045-
/O.CON.KLBF.SV.W.0317.000000T0000Z-200818T1045Z/
Cherry NE-
517 AM CDT Tue Aug 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR EAST CENTRAL CHERRY COUNTY...
At 516 AM CDT, a severe thunderstorm was located near Valentine
National Wildlife Refuge, or 20 miles south of Valentine, moving
south at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Valentine National Wildlife Refuge, Big Alkali Lake State Wildlife
Management Area, Schlagel Creek State Wildlife Management Area and
Highway 83 crossing Goose Creek.
This includes Highway 83 between mile markers 176 and 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4279 10068 4281 10052 4240 10027 4235 10063
TIME...MOT...LOC 1016Z 339DEG 26KT 4258 10051
HAIL...1.25IN
WIND...60MPH
$$
Taylor613
WWUS53 KLBF 181042
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
542 AM CDT Tue Aug 18 2020
NEC031-181051-
/O.EXP.KLBF.SV.W.0317.000000T0000Z-200818T1045Z/
Cherry NE-
542 AM CDT Tue Aug 18 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHERRY COUNTY
WILL EXPIRE AT 545 AM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4279 10068 4281 10052 4240 10027 4235 10063
TIME...MOT...LOC 1041Z 347DEG 35KT 4234 10044
$$
TaylorWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:43 AM MDT, 16 minutes earlier.
Area forecast discussion, Aug 18, 3:43 AM MDT, 16 minutes before
Area Forecast Discussion National Weather Service North Platte NE 443 AM CDT Tue Aug 18 2020 .SHORT TERM...(Today through Wednesday) Issued at 332 AM CDT Tue Aug 18 2020 Isolated thunderstorms are again possible late this afternoon into this evening across portions of western/southwest Nebraska. A weak surface trough across far western Nebraska will be the focus for isolated late afternoon development. Little in the way of large scale forcing today, so convergence along the boundary will have to provide the lift for development. Like yesterday expect a few storms with one or two strong or perhaps a gust reaching near severe levels. Activity likely to end early this evening as CIN increases. Later tonight, mid-level WAA is noted as a weak pertabation approaches within northwest flow aloft. Isolated showers/thunder could result. Right now have chances confined to eastern portions of north central Nebraska, but these may have to be expanded westward some based on new 18/06Z NAM and several HREF members. During the day Wednesday there is little focus for convective development. With that said, there may be some lingering early morning isolated activity as the above mentioned pertabation moves southeast across the area. Yet another weak wave moves southeast across western Nebraska Wednesday night, with a slight chance pop across portions of western Nebraska. Continued warm conditions expected, with the area located on the eastern periphery of a very strong upper level high pressure system across the western CONUS. Highs both today and Wednesday will be above normal in the upper 80s east and mid 90s west. .LONG TERM...(Wednesday night through Monday) Issued at 332 AM CDT Tue Aug 18 2020 Expansive and strong upper level high pressure will remain anchored near or just west of the four corners region though this coming weekend. Models have been hinting that a few waves could rotate southeast within northwest flow aloft across our area. However, run to run consistency in the models is not good, with one run having a wave and precip and the next run nothing. This leads to a low confidence forecast in regards to POPS. We'll have to continue to monitor for some consistency which could provide confidence in higher pops for a period or two. For now though will keep POPS low with above normal temperatures to continue. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1159 PM CDT Mon Aug 17 2020 VFR conditions are expected the next 24 hours at the KLBF and KVTN terminals. Isolated showers are expected to develop 08Z-14Z east of the KLBF and KVTN terminals. Isolated thunderstorms may develop in the panhandle into southwest Nebraska late afternoon and evening. Will not include mention in the KLBF TAF at this time. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Roberg
Hazardous weather outlook, Aug 17, 1:41 PM MDT, 14 hours 18 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 241 PM CDT Mon Aug 17 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-181945- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 241 PM CDT Mon Aug 17 2020 /141 PM MDT Mon Aug 17 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Slight chance for isolated thunderstorms this afternoon and evening for areas west of Highway 61. Some thunderstorms could become severe with large hail being the main threat. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. An isolated thunderstorm cannot be ruled out the next several days, however most areas will remain dry. Organized severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Any reports of large hail or damaging wind gusts will be greatly appreciated && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Aug 18, 3:48 AM MDT, 11 minutes before
Special Weather Statement National Weather Service North Platte NE 448 AM CDT Tue Aug 18 2020 NEZ005-181030- Eastern Cherry- 448 AM CDT Tue Aug 18 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHERRY COUNTY... At 448 AM CDT, a strong thunderstorm was located near Valentine, moving southeast at 20 mph. Nickel size hail is possible with this storm. Locations impacted include... Valentine, Highway 97 crossing the Niobrara River and Schlagel Creek State Wildlife Management Area. This includes the following highways... Highway 20 between mile markers 193 and 219. Highway 97 between mile markers 132 and 141. Highway 83 between mile markers 188 and 216. Highway 12 between mile markers 1 and 4. LAT...LON 4283 10073 4293 10053 4268 10020 4251 10052 TIME...MOT...LOC 0948Z 325DEG 18KT 4283 10059 Taylor
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:17 PM MDT | Special Weather Statement | LBF | Box Butte | 28 min |
| Aug 18, 3:48 AM MDT | Special Weather Statement | LBF | Cherry | 42 min |
| Aug 18, 8:23 AM MDT | Special Weather Statement | LBF | Rock | 37 min |
| Aug 18, 9:23 AM MDT | Special Weather Statement | LBF | Loup | 37 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.